Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: Medical and Societal Impact
Robert S. Stern and Maja Mockenhaupt
Affiliation: Beth Israel Deaconess Medical Center, Harvard Medical School, 330 Brookline Avenue, GZ 522, Boston, MA 0238, USA.
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe cutaneous adverse reactions
with a high morbidity and mortality. Although these reactions are rare, their medical, social and financial impact is great.
Many cases require intensive care treatment in the acute stage of the disease and long lasting sequelaein survivors may
The majority of cases are caused by medications, whereas infections, autoimmune diseases and unknown causes may be
responsible as well. Risk estimates for medications have been provided by epidemiologic studies, but they are often not
reflected in drug dictionaries and textbooks.
Investigations have shown that specific medications taken bypatients with a predefined genetic predisposition and certain
ethnic origin may lead to SJS/TEN. However, a test to detect such a higher risk is not available for most drugs.
Litigations concerning these reactions consume substantial resources, probably far greater than the resources devoted to
research that could improve treatment and reduce the risk of these reactions.
Keywords: Morbidity, medico-legal, mortality, Stevens-Johnson syndrome, toxic epidermal necrolysis.
Rights & PermissionsPrintExport